October 1968

Spurious Heart Disease Induced by Digitalis-Containing Reducing Pills

Author Affiliations

Los Angeles

From the Department of Medicine, University of California at Los Angeles (UCLA) School of Medicine, Los Angeles.

Arch Intern Med. 1968;122(4):298-304. doi:10.1001/archinte.1968.00300090008002

Six patients are described in whom the ingestion of multicolored reducing pills produced electrocardiographic changes which led to the misdiagnosis of heart disease. Digitalis was implicated as the agent which produced the abnormalities. In two instances, sagging ST segments in the resting electrocardiogram led to a diagnosis of coronary insufficiency. In three instances, the medications were responsible for the production of spuriously positive double Master's tests, while in the other case, first and second degree heart block along with severe potassium depletion and muscle weakness constituted a potentially life threatening state of digitalis intoxication. It is pointed out that the dispensation of reducing pills containing digitalis, diuretics, thyroid, amphetamine, and cathartics, is dangerous and deplorable.